Lege Artis Medicinae

[Sudden cardiac death in athletes - cardiac electrophysiology point of view]

VARRÓ András

FEBRUARY 20, 2009

Lege Artis Medicinae - 2009;19(02)

[Sudden cardiac death of athletes is very rare (1/50 000 to 1/100 000 annually) but it is still 2 to 4 times more frequent than that of the agematched normal population. In addition, it attracts peculiar media attention. Sudden cardiac death in athletes is supposed to not primarily have an ischemic origin but most likely relates to repolarization abnormalities. These may be caused by several independent and/or dependent factors such as benign cardiac hypertrophy developing normally in athletes (athlete’s heart), hypertrophic cardiomyopathy, increased sympathetic activity, genetic defects, seemingly harmless drugs, doping agents, food, and dietary supplements. These factors together can increase inhomogeneities in myocardial repolarization (“substrate”). In this case, an otherwise harmless extrasystole (“trigger”) occurring with unlucky timing may - although very seldomly - elicit fatal arrhythmias. Thus, effective prevention of sudden cardiac death may include new types of cost-effective cardiac electrophysiological screening methods (ECG or echocardiography) and, in case of a high level of suspicion, more costly genetic tests can be considered.]

COMMENTS

0 comments

Further articles in this publication

Lege Artis Medicinae

[Risk, Uncertainty and the Precaution Principle in Biotechnology Ethics]

KOVÁCS József

Lege Artis Medicinae

[Our modern biological “arms”]

RÁKÓCZI Éva

Lege Artis Medicinae

[Medicine: Development, Successes and Issues – James Le Fanu: The Rise and Fall of Modern Medicine ]

BUDA Béla

Lege Artis Medicinae

[Asymptomatic hepatic giant haemangioma]

KOVÁCS GÁBOR, NYIKOS Orsolya, GERVAIN Judit

[INTRODUCTION - Haemangioma is the most common type of benign hepatic tumors. Haemangiomas are usually asymptomatic, except for those that exceed five centimeters in size and are called “giant” haemangiomas. Malignant transformation has not been noted and therefore only regular follow-up is recommended for smaller haemangiomas. Surgical intervention becomes necessary only if symptoms or complications occur. Nevertheless, atypical presentation can cause a significant differential diagnostic problem. CASE REPORT - The authors report the case of a 51-year old woman with a focal hepatic abnormality diagnosed during a routine abdominal ultrasound examination. Results of the subsequent computed tomography scan suggested a multiple hepatocellular carcinoma based on the morphological appearance. Following oncology consultation, she was admitted to our department for liver biopsy. Histology did not reveal any malignancy. This result together with the lack of symptoms and complaints and the normal laboratory test results shifted the likely diagnosis towards a benign haemangioma. Blood-pool scintigraphy confirmed this diagnosis. CONCLUSIONS - Haemangiomas are benign hepatic tumors. They are often diagnosed accidentally, by routine abdominal ultrasound examination. If an abdominal ultrasound raises suspicion of haemangioma, abdominal MRI scan or blood-pool scintigraphy is recommended to be performed in order to exclude malignancy for lesion sizes of <2 cm or >2 cm, respectively. The reported case is considered important because of the differential diagnostic problems the large size and the atypical presentation of the given haemangioma imposed. Ultrasound-guided liver biopsy via fine-needle aspiration has previously been contraindicated. This invasive procedure can be performed in patients with focal hepatic pathology if diagnosis cannot be established by non-invasive tests, especially if malignancy is suspected. It can be performed conditional on the localization of the tumor, the patient’s general condition, the laboratory results, and if there is a therapeutic consequence of the biopsy results.]

Lege Artis Medicinae

[I planted a ginkgo biloba]

NAGY Viktor

All articles in the issue

Related contents

Clinical Neuroscience

Effects of valproate, carbamazepine and levetiracetam on Tp-e interval, Tp-e/QT and Tp-e/QTc ratio

YASAR Altun, ERDOGAN Yasar

Aim - To evaluate P-wave dispersion before and after antiepileptic drug (AED) treatment as well as to investigate the risk of ventricular repolarization using the Tpeak-Tend (Tp-e) interval and Tp-e/QT ratio in patients with epileptic disorder. Methods - A total of 63 patients receiving AED therapy and 35 healthy adults were included. ECG recordings were obtained before and 3 months after anti-epileptic treatment among patients with epilepsy. For both groups, Tp-e and Tp-e/QT ratio were measured using a 12-lead ECG device. Results - Tp-e interval, Tpe/QT and Tp-e/QTc ratios were found to be higher in the patient group than in the control group (p<0.05, for all), while QTmax ratio was significantly lower in the patient group. After 3 months of AED therapy, significant increases in QT max, QTc max, QTcd, Tp-e, Tp-e/QT, and Tp-e/QTc were found among the patients (p<0.05). When the arrhythmic effects of the drugs before and after treatment were compared, especially in the valproic acid group, there were significant increases in Tp-e interval, Tp-e/QT and Tp-e/QTc values after three months of treatment (p<0.05). Carbamazepine and levetiracetam groups were not statistically significant in terms of pre- and post-treatment values. Conclusions - It was concluded that an arrhythmogenic environment may be associated with the disease, and patients who received AED monotherapy may need to be followed up more closely for arrhythmia.

Journal of Nursing Theory and Practice

Use of Imogene King’s Nursing Model in the Care for a Patient with Heart Arrhythmias

CLOUBOVÁ Ivana, BULAVA Alan

Objectives: To discover the benefits of implementation of Imogene King’s nursing model into nursing care in a patient with arrhythmias. To find out how these patients are limited in saturation of their own needs and what are the most severe limitations for patients with arrhythmias. Material and methods: Qualitative research using semi-structured interviews. The interview with patients with arrhythmia was conducted in accordance with the structure of King’s nursing model. Results: The research group consisted of 20 respondents; 13 men and seven women. All respondents expressed satisfaction with their cooperation with staff. The respondents described a change in the subjectively perceived state, the psychic state, and emotions. Conclusions: Assessment of the subjectively perceived quality of life of patients with arrhythmias using the King’s interaction model allows nurses to see the patient from the holistic point of view and plan and provide individualized care.

LAM Extra for General Practicioners

[Alzheimer’s disease and arrhythmia: cause, effect, complication]

PETŐ Balázs, KOVÁCS Tibor

[Alzheimer’s disease (AD) is a new endemic of the 21st century which becomes the biggest health and social problem of the ageing societies in the next few decades. Vascular factors, such as cardiac arrhythmias, especially atrial fibrillation, play an important role in the pathogenesis of AD. Arrhythmias might develop as a consequence of AD, too, and they might be caused by the cholinergic medications used in the treatment of AD. In addition, AD has a major influence on the treatment of arrhythmias, especially atrial fibrillation. Because of these, AD and arrhythmias might accompany each other in the practice of several medical specialties; these interactions are reviewed in this paper. ]

Lege Artis Medicinae

[ARRHYTHMIAS IN ACUTE MYOCARDIAL INFARCTION]

TOMCSÁNYI János

[Arrhythmias ranging from a premature beat to sustained tachycardias are common in acute myocardial infarction. This paper discusses the diagnosis, prognosis and treatment of the most frequent and important arrhythmias that may accompany myocardial infarction.]

Lege Artis Medicinae

[Alzheimer’s disease and arrhythmia: cause, effect, complication]

PETŐ Balázs, KOVÁCS Tibor

[Alzheimer’s disease (AD) is a new endemic of the 21st century which becomes the biggest health and social problem of the ageing societies in the next few decades. Vascular factors, such as cardiac arrhythmias, especially atrial fibrillation, play an important role in the pathogenesis of AD. Arrhythmias might develop as a consequence of AD, too, and they might be caused by the cholinergic medications used in the treatment of AD. In addition, AD has a major influence on the treatment of arrhythmias, especially atrial fibrillation. Because of these, AD and arrhythmias might accompany each other in the practice of several medical specialties; these interactions are reviewed in this paper. ]